By: Aria Gray MPH: Maternal and Child Health candidate 2017
Could your birth control be making you depressed? A new study was released a few weeks ago claiming just that.
A nationwide study in Denmark was conducted to analyze the potential link between depression and hormonal birth control. What was found was that users hormonal birth control were more likely than non-users to be prescribed anti-depressants, though the risk is very small. The main conclusion of the study found that use of hormonal contraception, was associated with the subsequent use of anti-depressants and a first diagnosis of depression, and the authors of the study concluded that depression might be a potential adverse effect of hormonal contraceptive use. Currently, mood swings, and not clinical depression are listed as a potential adverse effect of hormonal birth control.
When this study was first published, I woke up to see news articles about it posted all over my Facebook timeline and my Twitter feed. Many of the people posting about this study felt vindicated after not feeling believed about how their birth control was making them feel. I also felt like my past bad experiences with hormonal birth control could potentially be explained by this study. For years, doctors had told me that there was no way that my birth control could be making me depressed, but my doctor’s explanation did not seem consistent with how my friends felt on their birth control or how much better I have felt after discontinuing certain methods in the past.
What I also saw online was great dissent and controversy about the study and the reporting about the study online from various news organizations and outlets.
While I did not agree with some of the comments I read online, I do agree that further research needs to be done on this topic, but I am excited that steps are being taken to further understand women’s health, especially in this context, and hope that this study sparks more research and discussion on this topic.